• Voice changes after chemo/radiation tx

    Asked by msndrstood on Wednesday, October 9, 2019

    Voice changes after chemo/radiation tx

    Since about the 3rd chemo treatment last year my voice has gotten 'weak'. I can't yell, it's difficult in crowded places like the deli counter when I'm trying to order, I can't talk loud enough over the noise around me to be heard by the deli person. This happens frequently in other situations as well. It happens at home when I try to talk over the grandkids. I've asked my infusion team when it started and they had never heard of it happening. Anyone here have any experience with this weird symptom? I see my onc doc in late November and will ask then, but just wanted to see if anyone else experienced this. Thanks!

    9 Answers from the Community

    9 answers
    • GregP_WN's Avatar
      GregP_WN

      It's unusual for breast cancer patients to have voice/throat/oral issues since your radiation is directed lower, but chemo can also cause a few problems like this too. I had radiation directly to my throat/jaw area and it has affected my voice in a big way. Some days I can only get a whisper out, other days it comes out but is gravelly. I once lost it completely for 2 weeks just out of the blue. It came back just as unexpected as it left. I'm sure some of the breast cancer group will have some answers and experiences to share.

      4 months ago
    • msndrstood's Avatar
      msndrstood

      I did have some radiation deflected to the throat and esophageal areas because I did have some difficulty swallowing towards the end of treatment but this started during chemo. I just thought it was odd. Thanks for your response!

      4 months ago
    • ChicagoSandy's Avatar
      ChicagoSandy

      Greg and msundrstood: I am a professional singer who has studied voice for decades (I still take a couple of lessons a week). Your vocal folds (misnamed "cords" and misspelled "chords") are actual muscles. Anything that makes you fatigued and de-conditioned will also weaken your muscles--including the vocal folds. And if you were intubated for general anesthesia (next time, request a "pediatric airway"), that is notorious for irritating the vocal folds and making you hoarse for a few days.

      Speech and song are formed when your vocal folds (open at rest when silent) contact each other and vibrate several thousand times a second. Pitches are produced as a result of how much of the cords are in contact with each other. It's an amazing and automatic thing--if you have to think about it you're overthinking,

      Chemo and radiation cause fatigue, systemwide. Your vocal folds are not exempt from that. Sometimes an inflamed, swollen, irritated, too-rarely-used or fatigued vocal fold can actually become "bowed:" curved in such a way that it doesn't contact the other fold for all or part of its length. The result is a hoarse or breathy sound and "dropouts" at various notes along the scale. One way to strengthen a weakened voice is to use it! Read out loud, a lot (but not at high volume). Try to use your lower register (aka "chest voice") as much as possible. You might want to consult a voice teacher, or an ENT who specializes in vocal disorders. And there are YouTube videos with free voice lessons!

      4 months ago
    • Gin's Avatar
      Gin

      ChicagoSandy, thanks you for sharing. I learned from your response.

      4 months ago
    • msndrstood's Avatar
      msndrstood

      ChicagoSandy, thanks for your response! I must have missed it when it posted. I had some gyn surgery 3 days before I started chemo. They didn't plan to intubate me for the procedure but I developed decreased O2 saturation during the procedure so they did an emergency intubation. I'll bet that was the cause, since I never had that issue prior. And of course I started chemo 3 days later for 6 months, then surgery, then radiation, so I was non stop for a year. There was probably some damage due to all of the treatment, so I'll monitor it. No, sore throat, no enlarged lymph nodes, nothing that would suggest anything serious, just annoying. But I will consider seeing an ENT if it gets any worse. Thanks for the info!

      4 months ago
    • ChicagoSandy's Avatar
      ChicagoSandy

      Believe it or not, one of the best treatments for hoarseness not due to vocal nodules or polyps (both of which require some vocal rest) is voice lessons! Ask an ENT for a referral (he or she might want to "scope" your vocal folds while singing or speaking to see what's going on), or look up National Association of Teachers of Singing to find an instructor with training in vocal anatomy, who can analyze your voice for the type of hoarseness and prescribe specific vocal exercises.

      4 months ago
    • petieagnor's Avatar
      petieagnor

      Thanks so much, ChicagoSandy. I'm no singer by any stretch, but the car alone & shower don't care. I had radiation in '06. I thought it odd that I can't reach a high note & singing in Church was out. Sometimes, I get a little hoarse & thought it was my allergies so I just gargle & it seems to go away. It may be a combination of both.

      4 months ago
    • ChicagoSandy's Avatar
      ChicagoSandy

      Voice lessons aren't just for singers or actors--they're for anyone who needs to use their voice (teachers, coaches, lecturers, pastors, parents...).

      Do you have acid reflux (GERD)? That can injure the vocal folds, in which case the acid needs to be controlled. An ENT might refer you to a GI doc, or just prescribe an acid blocker (e.g., Pepcid) or PPI (e.g., Prilosec); if you're already taking one, (s)he might adjust the dose or schedule. (Mine had me switch my PPI from morning to bedtime to prevent pickling my larynx in stomach acid).

      4 months ago
    • msndrstood's Avatar
      msndrstood

      I have been on a PPI for 18 years, so that's not an issue for me. I'm a retired nurse so I've been through the possibilities. I think it started with the intubation days before chemo and I just associated the changes with the induction of chemo. Most days it's fine but I still can't yell very loudly. I see the oncologist for a 6 month follow up next month, I'll ask her about it then. It's just annoying in public places where my husband can't hear me anyway, I might have to learn sign language lol Thanks for your help, I'll post after I've talked to the doc and see what she says.

      4 months ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.